MAUDE Adverse Event Report: COVIDIEN GENERATOR RADIOFREQUENCY; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

COVIDIEN GENERATOR RADIOFREQUENCY; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number RFG3
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code Thrombus (2101)
Date of Event 08/09/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It is reported that out of 55 radio-frequency ablation cases of the great saphenous vein (gsv), physician has observed 7 cases of endothermal heat induced thrombosis (ehit) - class 1.All 7 procedures were completed using this generator and cf7-7-60 closurefast catheters.No individual patient information available as these incidents were not reported as they happened but provided in the form of a statement made by the physician.These procedures were carried out within the last 3 months.No catheter lot numbers available.All patients who were observed to have ehit were treated with lovenox (anticoagulant medication) and/or xyralto (anticoagulant medication).All patients are reported to be fine.
 
Additional Manufacturer Narrative
Manufacturer provided the unit history report for this device.A review of the unit history report from the manufacturer showed the generator was able to pass all testing prior to initial release.Unit functionally performed as expected however, the plastic portion of the catheter port was peeling off inside and the power switch needed to be re-aligned.During rf treatment, the closurerfg radiofrequency generator monitors the catheter¿s parameters (temperature, impedance, and rf power).Should one of these measurements be too high or too low, the closurerfg generator may stop rf treatment, sound an alarm, and/or display an alarm message.The therapy output data was overwritten by the service technician at the manufacturers site before it could be extracted for analysis.This has prevented analysis of the output data to determine if there were any unusual therapy behaviours contributing to these observations.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Updated information received 23-jan-2018 correction to number of patients involved from 7 to 10 patients who developed ehit.Event date of this event: (b)(6) 2017 new info - patient demographics and procedural info provided: sex; male bmi: 23 patient had treatment of left leg with the catheter- sfj distance of 3.0cm.The diameter pre rfa was 7.7mm sfj, 14.5 prox thigh <(>&<)> 14mm mid thigh.A total of 42cm was treated.Patient developed ehit - described by the physician as 'loosely attached in gsv not extending'.If information is provided in the future, a supplemental report will be issued.

Brand Name
GENERATOR RADIOFREQUENCY
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
COVIDIEN
4600 nathan lane north
plymouth MN 55442
MDR Report Key6850965
Report Number2183870-2017-00384
Device Sequence Number648599
Product Code GEI
UDI-Device Identifier10884521196544
UDI-Public10884521196544
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
PMA/510(K) Number
K141858
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/21/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRFG3
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/15/2017
Initial Date Received by Manufacturer 08/09/2017
Supplement Date Received by Manufacturer12/14/2017
01/23/2018
Initial Report FDA Received Date09/08/2017
Supplement Report FDA Received Date01/12/2018
02/21/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;